[Skip to Content]
[Skip to Content Landing]
Views 205
Citations 0
Observation
January 10, 2019

Retinal Toxicity Associated With Excessive Sildenafil Ingestion

Author Affiliations
  • 1Massachussetts Eye and Ear Infirmary, Boston
  • 2Tufts, Medford, Massachusetts
JAMA Ophthalmol. Published online January 10, 2019. doi:10.1001/jamaophthalmol.2018.3652

A man in his mid-50s presented with reports of bilateral central ring scotomata of 2 months’ duration after ingestion of liquid sildenafil. He reports he consumed the entire 30-mL bottle (total dose, 750 mg, almost 10 times the recommended dose of 80 mg) and experienced debilitating night blindness, photophobia, and central doughnut-shaped field defects in both eyes. The nyctalopia and photophobia improved within days, but central ring scotomata persisted. He was a frequent sildenafil user prior to this episode and noted transient photophobia with sildenafil use in the past.

×